FDA: Acetaminophen May Cause Rare But Serious Skin Reaction
The FDA is alerting healthcare professionals and consumers that acetaminophen, while rare, can cause serious skin reactions. Acetaminophen is a fever and pain reliever that is widely used in the United States.
The three severe skin reactions linked to acetaminophen are Stevens-Johnson Syndrome (SJS), toxic epidermal necrosis (TEN), and acute generalized exanthematous pustulosis (AGEP). SJS and TEN are the two most serious reactions that may even be fatal. AGEP usually resolves within two weeks of stopping the medication.
Possible symptoms of the three serious skin diseases include rash, blisters, and widespread damage to the skin surface. Patients should be informed about the signs and symptoms of serious skin reactions and that use of acetaminophen should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity. The reaction can occur at any time, even if the patient has taken acetaminophen previously without experiencing a rash.
A search within the FDA Adverse Event Reporting System (FAERS) showed 107 cases from 1969–2012, resulting in 67 hospitalizations and 12 deaths. The FDA is requiring that a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen. Also, the FDA will work with manufacturers to get these warnings added to the labels of over-the-counter (OTC) medicines containing acetaminophen.
For more information visit FDA.gov.